Texas, 2023

Hail and Damaging Winds in Texas, June 13, 2023

June 13, 2023 · NWS SHV · 35 events in 12 counties and zones

A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region. This included one strong shortwave in particular that maintained the threat of severe thunderstorms throughout most of the afternoon and evening hours, producing multiple rounds of thunderstorms. With ample ingredients for severe weather, including mid-level lapse rates near 7-8C/km or greater, large hail was the primary threat with damaging winds slightly lower on the threat scale. Numerous local storm reports of large hail and damaging winds were documented throughout the event across East and Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 13, 5:20 AM CST, 50 minutes earlier.

Area forecast discussion, Jun 13, 5:20 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
620 AM CDT Tue Jun 13 2023

...New AVIATION...

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 444 AM CDT Tue Jun 13 2023

A meandering frontal boundary will continue to drive active
weather conditions through the next 36 hours across the Ark-La-
Tex. Northwesterly flow aloft, ahead of an upper trough over the
Great Lakes, will continue to work in combination with this
frontal boundary to funnel embedded disturbances our way. This
includes one shortwave in particular that keeps activity going
through most of the day today, producing multiple rounds of
thunderstorms. This includes elevated supercells capable of
damaging winds, large hail, and isolated tornadoes in the process,
according to short-range guidance. With ample ingredients for
these severe weather hazards (including mid-level lapse rates
around 7 C/km or greater) present, Severe Thunderstorm Watch #279
was issued until 10 AM CDT.

Temperature maximums are expected to be moderated into a range in
the upper 80s and low-to-mid 90s as a result. Another round of
thunderstorms will redevelop later this afternoon/evening,
continuing into the overnight hours and moderating temperature
minimums into the upper 60s and low 70s tonight. By tomorrow, more
of the shortwave disturbances will have shifted eastward, and so
will the better chances of precipitation. While eastern zones
retain some potential more severe thunderstorms, slightly quieter
conditions elsewhere will allow for temperature maximums in the
upper 80s and low-to-mid 90s once again. /16/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 444 AM CDT Tue Jun 13 2023

By Wednesday night, the threat of severe weather should be largely
diminishing across our region as the last in a series of shortwave
disturbances gradually shifts from the Middle Red River Valley into
the Lower MS Valley and points eastward. At least for the evening
hours, anticipate scattered convection to remain active over mainly
the northern and eastern parts of our region as the shortwave shifts
overhead invof the persistent quasi-stationary frontal boundary. So
despite the general downward trend in convection expected later in
overnight hours, cannot completely rule out a few strong or even an
isolated severe storm through the evening as the shortwave interacts
with the sfc boundary. Once again, this would likely be across those
northern and eastern zones, including much of southern Arkansas and
northern Louisiana.

Beyond Wednesday night, rain chances will really begin to drop off
overall as a dominant upper-level ridge axis to our SW across Mexico
begins to exert even greater influence across our region. This won't
entirely eliminate the chance of diurnally-driven convection across
the region, but daily coverage should be largely confined to our far
northern and eastern zones by late week into the upcoming weekend.

Of course, the bigger headline will involve the building heat wave
that is expected to commence during this late week timeframe with
high temperatures expected to climb into the mid and upper 90s for
nearly the entire region except for possibly our extreme northern
counties. Regardless, it appears the upper-level ridge will serve to
keep any fronts north of the region and therefore limit convection
for most areas. In fact, there is still some chance that isolated
triple-digit high temperatures could occur in our southern zones by
the end of this week and into the weekend given the strength of the
ridge axis. This may very well result in our first heat advisories
of the season if this indeed pans out by the time we wrap up the
week.

/19/

&&

.AVIATION...
(12Z TAFS)
Issued at 609 AM CDT Tue Jun 13 2023

For the 13/12Z TAF update, MFR/IFR cloud decks from convective
activity to the west will continue as the period begins. This TSRA activity
is expected to last through the rest of the period with more MVFR/IFR
vis/cigs possible as a result. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  72  91  73 /  50  50  30  30
MLU  90  71  91  71 /  60  50  40  40
DEQ  81  66  87  66 /  80  60  30  40
TXK  85  70  90  70 /  90  60  30  40
ELD  84  67  88  67 /  80  70  40  50
TYR  89  72  92  73 /  40  40  20  20
GGG  89  71  91  72 /  50  40  30  20
LFK  96  74  96  75 /  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...16
LONG TERM....19
AVIATION...16
Hazardous weather outlook, Jun 13, 4:20 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
520 AM CDT Tue Jun 13 2023

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-141030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-McCurtain-Red River-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
520 AM CDT Tue Jun 13 2023

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

This Hazardous Weather Outlook is for southwest Arkansas, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

A Severe Thunderstorm Watch is in effect through 10 AM this morning.
Strong to severe thunderstorms are expected today through tonight as
a stationary frontal boundary continues to linger across the region.
In addition, a series of strong upper-level disturbances will move
southeast along the Middle Red River Valley, interacting with the
surface front to help increase thunderstorm coverage and intensity.
Damaging wind gusts and large hail will be the primary threats, but
an isolated tornado cannot be completely ruled out across parts of
the I-20 and I-30 corridors. Finally, areas of heavy rainfall may
also pose a threat of localized flash flooding with thunderstorms
that train over the same areas, especially along the I-30 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for strong to severe thunderstorms will persist through
Wednesday and Wednesday night as the frontal boundary is expected to
remain nearly stationary and linger across the region. In addition,
small disturbances in the upper-level northwest flow pattern will
combine with the front to further enhance thunderstorm chances. As a
result, damaging wind gusts and large hail will remain possible. An
isolated tornado also cannot be ruled out. By late week and through
the weekend, thunderstorm chances will decrease while temperatures
increase into the mid and upper 90s to near 100 degrees with heat
advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through tonight and possibly
again on Wednesday.

ARZ073-LAZ004>006-010>014-017>022-TXZ149>153-165>167-141030-
Union-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
520 AM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for south central Arkansas, north
central Louisiana, northwest Louisiana, east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected today through tonight as
a stationary frontal boundary continues to linger across the region.
In addition, a series of strong upper-level disturbances will move
southeast along the Middle Red River Valley, interacting with the
surface front to help increase thunderstorm coverage and intensity.
Damaging wind gusts and large hail will be the primary threats, but
an isolated tornado cannot be completely ruled out across parts of
the I-20 corridor. Finally, areas of heavy rainfall may also pose a
threat of localized flash flooding with thunderstorms that train over
the same areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential for strong to severe thunderstorms will persist through
Wednesday and Wednesday night as the frontal boundary is expected to
remain nearly stationary and linger across the region. In addition,
small disturbances in the upper-level northwest flow pattern will
combine with the front to further enhance thunderstorm chances. As a
result, damaging wind gusts and large hail will remain possible. An
isolated tornado also cannot be ruled out. By late week and through
the weekend, thunderstorm chances will decrease while temperatures
increase into the mid and upper 90s to near 100 degrees with heat
advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through tonight and possibly
again on Wednesday.

19

In the hours before

Special weather statement, Jun 13, 4:39 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
539 AM CDT Tue Jun 13 2023

OKZ077-131130-
McCurtain OK-
539 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northwestern
McCurtain County through 630 AM CDT...

At 538 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Oleta, or 21 miles northeast of Hugo, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Wright City, Rufe, Glover, Slim, Bethel, Ringold, Mount
Herman and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3439 9477 3404 9472 3407 9516 3424 9515
      3425 9505 3433 9505
TIME...MOT...LOC 1038Z 264DEG 24KT 3419 9521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

05

The radar

The Shreveport radar (KSHV), 130 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

33 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camp

When
June 13, 6:10 AM CST
Where
Camp County, 0.69 mi N of Leesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.990, -95.080

Numerous trees and power lines down, especially concentrated across the western half of Camp County.

Thunderstorm Wind, Franklin

When
June 13, 6:10 AM CST
Where
Franklin County, 0.69 mi N of Scroggins
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.980, -95.180

Trees downed near Scroggins.

Hail, Franklin

When
June 13, 10:30 AM CST
Where
Franklin County, 0.9 mi NE of Mt Vernon
Measured
1 in hail
Reported by
911 Call Center
Coordinates
33.190, -95.220

Quarter size hail reported in Mount Vernon.

Hail, Camp

When
June 13, 10:35 AM CST
Where
Camp County, 0.9 mi NE of Pine
Measured
1 in hail
Reported by
Public
Coordinates
32.930, -94.940

Quarter size hail reported just northeast of the Pine community.

Hail, Upshur

When
June 13, 10:44 AM CST
Where
Upshur County, 3 mi NNW of Cedar Spgs
Measured
1 in hail
Reported by
Public
Coordinates
32.890, -94.750

Quarter size hail reported just west of Highway 259 between Lone Star and Ore City.

Hail, Upshur

When
June 13, 10:47 AM CST
Where
Upshur County, 2.22 mi NE of Boxwood
Measured
2.25 in hail
Reported by
Public
Coordinates
32.800, -94.720

Golf ball to billiard ball size hail reported in Ore City.

Hail, Upshur

When
June 13, 10:50 AM CST
Where
Upshur County, 2.22 mi NE of Boxwood
Measured
1.5 in hail
Reported by
Public
Coordinates
32.800, -94.720

Ping pong ball size hail reported in Ore City.

Hail, Upshur

When
June 13, 10:50 AM CST
Where
Upshur County, 0.69 mi S of La Fayette
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.890, -94.850

Golf ball size hail reported at the Lafayette Church in the Lafayette community.

Hail, Upshur

When
June 13, 10:55 AM CST
Where
Upshur County, 1.87 mi ESE of Coffeeville
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
32.820, -94.720

Hen egg size hail reported along Highway 259 just north of Ore City.

Hail, Red River

When
June 13, 11:43 AM CST
Where
Red River County, 2.4 mi WNW of Fulbright
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.560, -95.290

Half dollar size hail reported a few miles northwest of the Fulbright community.

Hail, Bowie

When
June 13, 12:57 PM CST
Where
Bowie County, 1.35 mi WSW of Siloam
Measured
1.25 in hail
Reported by
Public
Coordinates
33.360, -94.600

Half dollar size hail reported via mPING.

Hail, Smith

When
June 13, 1:41 PM CST
Where
Smith County, 4.17 mi NW of Lindale
Measured
2.25 in hail
Reported by
Public
Coordinates
32.570, -95.440

Hail slightly larger than hen egg size reported via social media along Highway 69 between Lindale and Mineola.

Hail, Morris

When
June 13, 2:29 PM CST
Where
Morris County, 0.9 mi NW of Ore
Measured
1 in hail
Reported by
Public
Coordinates
32.940, -94.690

Quarter size hail reported in Lone Star.

Hail, Smith

When
June 13, 2:47 PM CST
Where
Smith County, 1.75 mi E of Carroll
Measured
2 in hail
Reported by
Public
Coordinates
32.480, -95.520

Hen egg size hail reported via social media along Interstate 20 in western Smith County.

Hail, Smith

When
June 13, 2:52 PM CST
Where
Smith County, 2.99 mi WNW of Garden Vly
Measured
1.25 in hail
Reported by
Public
Coordinates
32.530, -95.580

Half dollar size hail reported along Highway 110 in far western Smith County.

Hail, Smith

When
June 13, 3:00 PM CST
Where
Smith County, 1.81 mi NW of Swan
Measured
2.5 in hail
Reported by
Public
Coordinates
32.450, -95.370

Tennis ball size hail reported via social media in the Swan community.

Hail, Smith

When
June 13, 3:07 PM CST
Where
Smith County, 1.5 mi NNW of Pine Spgs
Measured
2.75 in hail
Reported by
Public
Coordinates
32.420, -95.280

Baseball size hail reported via social media 6 miles northeast of Tyler.

Hail, Smith

When
June 13, 3:15 PM CST
Where
Smith County, 1.17 mi E of Bascom
Measured
1.75 in hail
Reported by
Public
Coordinates
32.320, -95.200

Golf ball size hail reported via social media along Highway 64 between the Bascom and Chapel Hill communities.

Hail, Smith

When
June 13, 3:15 PM CST
Where
Smith County, 2.43 mi ENE of Pine Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
32.410, -95.230

Ping pong ball size hail reported along Highway 271 northeast of Tyler.

Hail, Smith

When
June 13, 3:18 PM CST
Where
Smith County, 1.5 mi SSE of Shady Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.430, -95.270

Golf ball size hail reported 7 miles northeast of Tyler.

Hail, Smith

When
June 13, 3:21 PM CST
Where
Smith County, 5.97 mi NE of Garden Vly
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.590, -95.470

Golf ball size hail northwest of Lindale along Highway 69.

Hail, Red River

When
June 13, 3:26 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
2.5 in hail
Reported by
Public
Coordinates
33.610, -95.060

Tennis ball size hail reported at the Family Dollar store in Clarksville.

Hail, Red River

When
June 13, 3:28 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
33.610, -95.060

Golf ball size hail reported in Clarksville.

Hail, Rusk

When
June 13, 3:45 PM CST
Where
Rusk County, 0.58 mi W of Jacobs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.270, -94.860

Quarter size hail reported at FM Road 850 and U.S. Highway 259.

Hail, Rusk

When
June 13, 3:45 PM CST
Where
Rusk County, 1.81 mi NW of Pirtle
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
32.320, -94.870

Tennis ball size hail reported along Highway 259 near Pyrtle.

Hail, Smith

When
June 13, 3:50 PM CST
Where
Smith County, 0.69 mi N of Elkton
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.330, -95.270

Ping pong ball size hail reported on the southeast side of Tyler.

Hail, Smith

When
June 13, 4:05 PM CST
Where
Smith County, 0.69 mi N of Peaceful Vly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.310, -95.320

Hail up to quarter size reported along Old Jacksonville Highway just inside the loop south of Tyler.

Hail, Rusk

When
June 13, 4:50 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
32.160, -94.800

Baseball size hail reported at Henderson High School.

Hail, Titus

When
June 13, 5:00 PM CST
Where
Titus County, 0.9 mi SW of Talco
Measured
1.75 in hail
Reported by
Public
Coordinates
33.360, -95.110

Golf ball size hail reported at a gas station in Talco.

Hail, Panola

When
June 13, 5:20 PM CST
Where
Panola County, 1.5 mi NNE of Lake Murvaul
Measured
3.5 in hail
Reported by
Storm Chaser
Coordinates
32.070, -94.460

Hail stones slightly smaller than softball size reported just south of Clayton.

Hail, Morris

When
June 13, 5:26 PM CST
Where
Morris County, 1.5 mi NNE of Naples
Measured
1 in hail
Reported by
Public
Coordinates
33.220, -94.670

Quarter size hail reported at a gas station in Naples.

Hail, Wood

When
June 13, 5:49 PM CST
Where
Wood County, 0.58 mi E of Winnsboro
Measured
1.25 in hail
Reported by
Public
Coordinates
32.950, -95.270

Half dollar size hail reported via mPING in Winnsboro.

Hail, Cass

When
June 13, 6:00 PM CST
Where
Cass County, 1.74 mi W of Bivins
Measured
1.75 in hail
Reported by
Public
Coordinates
33.020, -94.200

Golf ball size hail reported in Bivins.

Hail, Titus

When
June 13, 6:12 PM CST
Where
Titus County, 0.9 mi NE of Kilfoyle
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.130, -94.960

Golf ball size hail reported on Southgate Drive in Mount Pleasant.

Hail, Morris

When
June 13, 6:24 PM CST
Where
Morris County, 0.58 mi E of Omaha
Measured
1.5 in hail
Reported by
Public
Coordinates
33.180, -94.740

Ping pong ball size hail reported via social media in Omaha.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109907, 1109908, 1109873, 1109874, 1109875, 1109876, 1109877, 1109878, 1109879, 1109880, 1109881, 1109882, 1109884, 1109883, 1109895, 1109888, 1109889, 1109890, 1109894, 1109887, 1109885, 1109896, 1109886, 1109891, 1109897, 1109892, 1109898, 1109899, 1109900, 1109901, 1109902, 1109904, 1109903, 1109905, 1109906.